Wyoming, 2008

Winter Storm in Wyoming, April 10, 2008

April 10, 2008 · NWS RIW · 1 event in 1 county or zone

Moist, northerly upslope flow brought steady snowfall to Casper Mountain where storm totals topped out around one and a half feet. The snow was accompanied by north wind of 10 to 20 mph with gusts to near 30 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Moist, northerly upslope flow brought steady snowfall to Casper Mountain where storm totals topped out around one and a half feet. The snow was accompanied by north wind of 10 to 20 mph with gusts to near 30 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 9, 1:08 PM MST, 10 hours 52 minutes earlier.

Area forecast discussion, Apr 9, 1:08 PM MST, 10 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
208 PM MDT WED APR 9 2008

.SHORT TERM...TONIGHT THROUGH SATURDAY

12Z RUNS OF THE GFS AND NAM SHOW THAT A TRAILING CENTER OF VORTICITY
ACROSS CENTRAL IDAHO THIS AFTERNOON WILL DIG SHARPLY SOUTHEASTWARD
TONIGHT INTO THE BASE OF TROUGH NEAR THE FOUR CORNERS. THIS WILL
CAUSE A NEGATIVE TILT IN THE TROUGH WITH A CLOSED LOW FORMING OVER
EASTERN CO BETWEEN 06Z AND 12Z THURSDAY. H5 DIFLUENCE AHEAD OF THE
TROUGH TO THE WEST OF THE CWA THIS EVENING AND AN UNSTABLE
ATMOSPHERE WITH LIFTED INDICES AROUND 0 C TO 2 C WILL GENERATE
SCATTERED TO NUMEROUS SNOW SHOWERS ACROSS THE REGION. THE TROUGH
AXIS WILL CROSS THE AREA AFTER 06Z WITH SCATTERED SNOW SHOWERS
CONTINUING...EXCEPT ACROSS THE EASTERN CWA WHERE MOISTURE WRAPPING
NORTHWARD AROUND THE UPPER LOW WILL PRODUCE WIDESPREAD LIGHT SNOW.
CENTER OF THE UPPER LOW WILL MOVE NORTHEASTWARD INTO THE EASTERN
DAKOTAS THURSDAY WITH LIGHT SNOW DIMINISHING BY NOON ACROSS NATRONA
AND JOHNSON COUNTIES. OTHERWISE...SCATTERED SNOW SHOWERS ARE
EXPECTED ACROSS THE REMAINDER OF THE CWA THURSDAY MORNING AND ACROSS
THE ENTIRE CWA THURSDAY AFTERNOON...AS A WEAK TROUGH MOVES ACROSS MT
AND LIFTED INDICES WILL RANGE FROM AROUND 0 C TO 2 C. HIGHS THURSDAY
WILL CONTINUE TO BE BELOW NORMAL WITH A COLD POOL OF AIR ALOFT. FLOW
ALOFT WILL BECOME NORTHWEST THURSDAY EVENING...AS LARGE RIDGE
CENTERED OVER THE EASTERN PAC BUILDS SLOWLY INTO THE WESTERN U.S.
SNOW SHOWERS WILL PERSIST INTO THURSDAY EVENING ACROSS THE CWA...BUT
WILL END AFTER MIDNIGHT AS DRIER MID LEVEL AIR MOVES INTO THE
REGION. HIGHS FRIDAY WILL BE UNSEASONABLY COOL DESPITE A GOOD DEAL
OF SUNSHINE...AS NORTHERLY FLOW ALOFT KEEPS COLD POOL OF AIR ALOFT
FROM EXITING TO THE EAST. DRY WEATHER AND MODERATING DAYTIME
TEMPERATURES ARE EXPECTED SATURDAY...AS THE LARGE RIDGE CONTINUES TO
BUILD EASTWARD. H7 TEMPERATURES SATURDAY WILL INCREASE TO BETWEEN
MINUS 1 C AND MINUS 4 C...AND HIGHS WILL INCREASE TO WITHIN A FEW
DEGREES OF NORMAL.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY

HIGH PRESSURE WILL BE BUILDING INTO THE WESTERN US WITH A LARGE
LOW PRESSURE MOVING EAST THROUGH THE MIDWEST. THIS WILL BRING A
DECREASE TO THE NORTHERLY WIND AND BRING A DRY AND STABLE AIR MASS
TO THE REGION. WARMING WILL OCCUR AS THE RIDGE BUILDS. THIS RIDGE
HAS BEEN FORECAST BY THE MODELS FOR 5 NIGHTS NOW AND LOOKS TO BE
THE STRONGEST RIDGE SEEN OVER THE AREA SINCE AUTUMN. TEMPERATURES
SUNDAY THROUGH TUESDAY ARE EXPECTED TO BE THE WARMEST OF THE YEAR
WITH MID TO UPPER 60S...POSSIBLY LOWER 70S FOR HIGHS IN THE NORTH
AND EAST. SHOULD BE MOSTLY SUNNY...MAY HAVE SOME HIGH CLOUDS
COMING OVER THE RIDGE...BUT THERE SHOULD BE NO PRECIPITATION UNDER
THE RIDGE. LATE TUESDAY A PACIFIC LOW PRESSURE TROUGH WILL BEGIN
TO MOVE INTO THE PACIFIC NORTHWEST. HAVE INTRODUCED SOME LIGHT
RAIN/SNOW SHOWERS TO THE WESTERN MOUNTAINS TUESDAY
NIGHT...INCREASING THEM SOME ON WEDNESDAY AS PACIFIC TROUGH
CONTINUES MOVING TOWARDS WESTERN WYOMING. SOUTHWEST WIND SHOULD
PICK UP SOME ACROSS THE SOUTH AND CENTRAL AREAS AS SOUTHWEST FLOW
INCREASES AHEAD OF THE TROUGH. OVERALL CONFIDENCE IS FAIRLY HIGH
WITH THIS FORECAST...HOWEVER THE MODELS DO DIVERGE BY TUESDAY. THE
ECMWF APPEARS TO BE OFF COURSE DEVELOPING NORTHWEST FLOW WITH THE
RIDGE RETROGRADING WEST BACK INTO THE PACIFIC WHILE THE GFS
PROGRESSES THE RIDGE TO THE EAST WITH THE TROUGH MOVING INLAND...
THIS DIVERGENCE CONTINUES FROM LAST NIGHTS RUNS.

&&

.AVIATION...

AN AREA OF CONSIDERABLE HIGH AND MID CLOUDS ASSOCIATED WITH AN AREA
OF ISENTROPIC LIFT WILL EXIT TO THE NORTH. THIS WILL ALLOW FOR MORE
SUNSHINE AND SOLAR INSULATION TO ALLOW FOR THE AIRMASS TO
DESTABILIZE. THIS WILL INITIATE THE DEVELOPMENT OF SCATTERED RAIN
AND SNOW SHOWERS WHICH WILL CAUSE SCATTERED AREAS OF MVFR CONDITIONS
AND ISOLATED IFR CONDITIONS FOR THE REST OF THIS AFTERNOON. AS LEE
SIDE CYCLOGENESIS OCCURS CREATING A LOW PRESSURE CENTER OVER EASTERN
CO...MORE STRATIFORM SNOWFALL WILL DEVELOP LATER THIS EVENING ACROSS
THE AREA...ESPECIALLY OVER JOHNSON AND NATRONA COUNTIES INCLUDING
KCPR. THIS WILL PRODUCE WIDESPREAD MVFR AND OCCASIONALLY IFR
CONDITIONS. ON THURSDAY THE COOL POOL OF AIR ALOFT ASSOCIATED WITH
THE TROUGH OF LOW PRESSURE STILL OVERHEAD WILL KEEP THE AIRMASS
UNSTABLE WHICH WILL INITIATE ADDITIONAL SCATTERED RAIN AND SNOW
SHOWERS CAUSING SCATTERED MVFR CONDITIONS AND ISOLATED IFR
CONDITIONS. THE AFOREMENTIONED LOW PRESSURE CENTER WILL TRACK OFF TO
THE NORTHEAST ACROSS THE CENTRAL PLAINS. HOWEVER...AS IT DOES...THIS
STORM SYSTEM WILL STRENGTHEN WHICH WILL KEEP NATRONA COUNTY
INCLUDING KCPR WITHIN THE WESTERN OUTER EDGE OF THE ASSOCIATED
CYCLONIC CIRCULATION WHICH WILL KEEP NATRONA AND JOHNSON COUNTIES
INCLUDING KCPR WITHIN THE AREA OF MORE STRATIFORM PRECIP WHICH WILL
BE RESPONSIBLE FOR MORE WIDESPREAD MVFR AND OCCASIONALLY IFR
CONDITIONS IN THESE AREAS THURSDAY.

&&

.FIRE WEATHER...

UNSETTLED WEATHER WILL CONTINUE TONIGHT THROUGH THURSDAY ACROSS THE
FIRE DISTRICT...AS AN AREA OF LOW PRESSURE DEVELOPS IN EASTERN
COLORADO AND MOVES NORTHEASTWARD INTO THE NORTHERN PLAINS. SNOW
SHOWERS ARE EXPECTED ACROSS THE ENTIRE AREA TONIGHT AND THURSDAY
WITH STEADIER LIGHT SNOW AND 1 TO 3 INCH ACCUMULATIONS ACROSS FAR
EASTERN SWEETWATER COUNTY...NATRONA COUNTY AND JOHNSON COUNTY
THROUGH THURSDAY AFTERNOON. HIGH TEMPERATURES THURSDAY WILL CONTINUE
TO RUN WELL BELOW NORMAL WITH FAIRLY HIGH DAYTIME RELATIVE
HUMIDITIES. SNOW SHOWERS WILL DIMINISH LATE THURSDAY NIGHT...AS LOW
PRESSURE TO THE EAST MOVES AWAY FROM THE REGION. DRIER AIRMASS WILL
MOVE INTO THE AREA FRIDAY...BUT DAYTIME HIGHS WILL REMAIN WELL BELOW
NORMAL IN NORTHWEST TO NORTH FLOW ALOFT.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...SMITH
LONG TERM...C.BAKER
AVIATION...LIPSON
FIRE WEATHER...SMITH
Hazardous weather outlook, Apr 9, 1:17 PM MST, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
217 PM MDT WED APR 9 2008

WYZ001>020-022>030-101100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
217 PM MDT WED APR 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TONIGHT

LIGHT SNOW IS EXPECTED TONIGHT IN FAR EASTERN SWEETWATER COUNTY...
NATRONA COUNTY AND JOHNSON COUNTY WITH ACCUMULATIONS RANGING FROM
1 TO 2 INCHES. UP TO 3 INCHES IS POSSIBLE IN THE HIGHER ELEVATIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL SNOW SHOWERS ARE EXPECTED IN THE MOUNTAINS...WITH
ISOLATED TO SCATTERED ACTIVITY IN THE LOWER ELEVATIONS ON THURSDAY.
NORTHWEST WINDS WILL BE ON THE INCREASE ACROSS THE AREA THURSDAY AND
THURSDAY NIGHT.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

In the hours before

Special weather statement, Apr 9, 9:03 PM MST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1003 PM MDT WED APR 9 2008

WYZ020-022-100615-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-
INCLUDING THE CITY OF...CASPER
1003 PM MDT WED APR 9 2008

...SNOW TO MOVE INTO THE CASPER AREA TONIGHT...

A STRENGTHENING UPPER LEVEL LOW PRESSURE SYSTEM WILL ALLOW
MOISTURE TO MOVE INTO CENTRAL WYOMING TONIGHT. SNOW WILL DEVELOP
AROUND CASPER SHORTLY AFTER MIDNIGHT. ONE TO TWO INCHES OF SNOW
CAN BE EXPECTED IN EVANSVILLE AND CASPER BY DAYBREAK...WITH UP TO
THREE INCHES ON CASPER MOUNTAIN. VISIBILITIES WILL ALSO BECOME
LIMITED WITH THE ARRIVAL OF THE SNOW.

PERSONS PLANNING TO TRAVEL ACROSS INTERSTATE 25 IN NATRONA COUNTY
DURING THE OVERNIGHT HOURS SHOULD BE PREPARED FOR RAPIDLY CHANGING
WEATHER CONDITIONS.

KPL
Special weather statement, Apr 9, 11:00 PM MST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1200 AM MDT THU APR 10 2008

WYZ020-022-101000-
CASPER MOUNTAIN-NATRONA COUNTY LOWER ELEVATIONS-
1200 AM MDT THU APR 10 2008

SNOW...INITIALLY MIXED WITH RAIN...WILL INCREASE ACROSS THE CASPER
AREA EARLY THIS MORNING.   THE HEAVIEST SNOW IS EXPECTED IN THE
EVANSVILLE AREA AND ON THE EAST SIDE OF CASPER WHERE AROUND 2
INCHES OF WET SNOWFALL WILL ACCUMULATE IN EVANSVILLE AND 2 TO 4
INCHES ON CASPER MOUNTAIN.  THE TOWN OF CASPER WILL SEE 1 TO 2
INCHES OF WET SNOWFALL THROUGH 6 AM.   ROADS WILL GENERALLY REMAIN
WET BUT BRIDGES AND OVERPASSES WILL LIKELY BECOME ICY AND SLICK.

AEM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Casper Mountain

When
April 10, 12:00 AM MST to 5:00 PM MST
Where
Casper Mountain forecast zone
Reported by
Trained Spotter
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 83798.